Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 18, NWS Indianapolis, IN

March 19, 2025Fountain County, Vermillion County, Warren County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Mar 19, 2025, 6:30 PM EDT for Fountain County, Vermillion County, Warren County, Indiana. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2025, 6:30 PM EDT (22:30 UTC)
Expired
Mar 19, 2025, 7:15 PM EDT
In force
45 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fountain County, IN, Vermillion County, IN, Warren County, IN

The radar

The Indianapolis radar (KIND), 106 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 6:53 PM EDTTSTM WND DMG5 Ssw Williamsport, INLate report. Social media picture of tree on house. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 1:16 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.5 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1447 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

696 
WUUS53 KIND 192230
SVRIND
INC045-165-171-192315-
/O.NEW.KIND.SV.W.0018.250319T2230Z-250319T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
630 PM EDT Wed Mar 19 2025

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Fountain County in west central Indiana...
  Central Warren County in west central Indiana...
  Northwestern Vermillion County in west central Indiana...

* Until 715 PM EDT.

* At 630 PM EDT, a severe thunderstorm was located over Georgetown,
  or 10 miles south of Danville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  West Lebanon, Veedersburg, Attica, Mellott, Covington, State Line
  City, Cayuga, Newtown, Foster, Perrysville, Hillsboro, Gessie, and
  Williamsport.

This includes Interstate 74 between mile markers 1 and 23.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

&&

LAT...LON 4024 8753 4047 8722 4036 8709 4010 8709
      3990 8753
TIME...MOT...LOC 2230Z 235DEG 38KT 3999 8768 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
3 follow-up statements
005 
WWUS53 KIND 192245
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
645 PM EDT Wed Mar 19 2025

INC045-165-171-192315-
/O.CON.KIND.SV.W.0018.000000T0000Z-250319T2315Z/
Fountain IN-Warren IN-Vermillion IN-
645 PM EDT Wed Mar 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR FOUNTAIN...CENTRAL WARREN AND NORTHWESTERN VERMILLION COUNTIES...

At 644 PM EDT, a severe thunderstorm was located near Covington, or 9
miles east of Danville, moving northeast at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Newtown, West Lebanon, Foster, Veedersburg, Perrysville, Attica,
Gessie, Williamsport, Mellott, Covington, and State Line City.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4016 8709 3995 8753 4024 8753 4047 8722
      4036 8709
TIME...MOT...LOC 2244Z 229DEG 47KT 4017 8745 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
758 
WWUS53 KIND 192307
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
707 PM EDT Wed Mar 19 2025

INC165-192317-
/O.CAN.KIND.SV.W.0018.000000T0000Z-250319T2315Z/
Vermillion IN-
707 PM EDT Wed Mar 19 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN VERMILLION COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

LAT...LON 4022 8709 4015 8730 4034 8724 4040 8714
      4036 8709
TIME...MOT...LOC 2307Z 229DEG 49KT 4040 8711 4028 8724 

$$

INC045-171-192315-
/O.CON.KIND.SV.W.0018.000000T0000Z-250319T2315Z/
Fountain IN-Warren IN-
707 PM EDT Wed Mar 19 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR NORTHEASTERN FOUNTAIN AND EAST CENTRAL WARREN COUNTIES...

At 707 PM EDT, severe thunderstorms were located along a line
extending from 6 miles south of Otterbein to near Williamsport,
moving northeast at 55 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Newtown and Attica.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4022 8709 4015 8730 4034 8724 4040 8714
      4036 8709
TIME...MOT...LOC 2307Z 229DEG 49KT 4040 8711 4028 8724 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BRB
537 
WWUS53 KIND 192314
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
714 PM EDT Wed Mar 19 2025

INC045-171-192324-
/O.EXP.KIND.SV.W.0018.000000T0000Z-250319T2315Z/
Fountain IN-Warren IN-
714 PM EDT Wed Mar 19 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOUNTAIN AND EAST
CENTRAL WARREN COUNTIES WILL EXPIRE AT 715 PM EDT...

The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Tornado Watch remains in effect until 1000 PM EDT for west central
Indiana.

LAT...LON 4022 8709 4015 8730 4034 8724 4040 8714
      4036 8709
TIME...MOT...LOC 2314Z 235DEG 38KT 4044 8704 4032 8717 

$$

BRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 4:58 PM EDT, 1 hour 32 minutes earlier. Its key messages:

  • Windy today with gusts 35 to 45 mph, Wind Advisory in effect until 9pm.
  • Numerous T-storms later this afternoon and evening, with a few severe storms possible. Damaging winds are the primary threat, though isolated tornadoes and severe hail are also possible.
  • Becoming cooler, with rain and snow showers Thursday morning.
  • More showers are expected at times this weekend and next week as temperatures hover mostly around normal.
Area forecast discussion, Mar 19, 4:58 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
458 PM EDT Wed Mar 19 2025

.KEY MESSAGES...

- Windy today with gusts 35 to 45 mph, Wind Advisory in effect until
9pm.

- Numerous T-storms later this afternoon and evening, with a few
severe storms possible. Damaging winds are the primary threat,
though isolated tornadoes and severe hail are also possible.

- Becoming cooler, with rain and snow showers Thursday morning.

- More showers are expected at times this weekend and next week as
temperatures hover mostly around normal.

&&

.MESOSCALE UPDATE...
Issued at 457 PM EDT Wed Mar 19 2025

The atmosphere out ahead of the approaching low in continuing to
develop parameters conducive to organized convective cells this
afternoon. This had led to widespread thunderstorm initiation over
central IL. Initially, the thought was the dry mid level air would
inhibit initial updraft growth leading to more of a discrete
convective mode, but observational analysis is showing very little
limitations with a the beginning formation of a QLCS. This is
expected to continue the surge of moisture pushes into central
Indiana over the next few hours.

VWP observations show low level veering quickly increasing as the
LLJ strengthens. This is aligning with the more aggressive CAMs like
the HRRR and FV3. This could allow for the more discrete cells out
in front of the main QLCS to become organized including the
potential for organized mesocyclones. These more discrete cells
within the drier mid-levels would also have the best chance of
producing severe hail. The hail threat is likely to diminish some as
the QLCS arrives.

As far as the QLCS, the bulk shear vector will be best aligned for
segments that are oriented slights west of north, and these segments
will be the most likely to produce damaging winds and isolated
tornadoes. Overall storm motion will generally be around 230 degrees
at about 50kt. This will become more westerly with time and as the
cold pool strengthens.

&&

.SHORT TERM (This evening through Thursday)...
Issued at 315 PM EDT Wed Mar 19 2025

Current surface analysis and satellite observations show a strong
surface low centered near northwest Missouri with thunderstorms
developing ahead of an advancing cold front across Illinois. This
front will continue to push eastward towards central Indiana during
the afternoon. Moisture advection combined with additional diurnal
heating supports the development of numerous thunderstorms around
the 5-7pm timeframe. Severe storms are possible as strong deep-layer
wind shear and modest instability favor supercells capable of all
hazards. A Tornado Watch is in effect across west-central Indiana
through 10pm.

The greatest threats later this afternoon and into the evening are
damaging wind gusts and tornadoes, especially across west-central
Indiana. Forecast soundings show slightly backed surface flow beneath
a strong southwesterly LLJ promoting veering low-level hodographs.
This setup will lead to strong SRH around 200-300 (m^2/s^2) favoring
supercells and an increasing tornado threat. Steep 0-3km lapse rates
along with organized rotating updrafts also favors the potential for
damaging wind gusts. The hail threat is somewhat limited due to
modest instability, but severe hail is still possible with any
organized storms. The severe weather threat tapers off early tonight
once the aforementioned front shifts east.

PBL mixing into a strong LLJ overhead will continue to produce
strong wind gusts through this evening. A Wind Advisory remains in
effect through 9pm for the potential of southerly wind gusts up to
45 mph. Isolated higher non-thunderstorm wind gusts cannot be
completely ruled out. Despite PBL stabilization overnight, winds
remain elevated into Thursday with a strong pressure gradient in
place.

A lull in precipitation is expected tonight due to dry air filtering
in behind the front. However, rain quickly returns late tonight as
moisture wraps around the surface low. Model guidance suggest
precipitation remains mostly confined to areas near or north of I-70
where stronger low-level convergence should be. Colder air advection
on the backside of the low will likely allow light snow to mix in.
No accumulations are expected due to warm ground temperatures.

Isolated lake enhanced rain or snow showers may then continue
through the early afternoon hours before quiet weather conditions
return. Highs ranging from the upper 30s to mid 40s combined with
breezy conditions will make it feel more like Winter on Thursday.

&&

.LONG TERM (Thursday night through Wednesday)...
Issued at 315 PM EDT Wed Mar 19 2025

The long term period will see steadier and nearer to normal
temperatures than we've had the last could of weeks. This will be
paired with a couple of upper waves moving through that will bring
multiple chances of precipitation through next week.

Temperatures are forecasted to be pretty consistent through the
period with highs in the 50s each day and lows in the 30s. The
coldest night of the period will be Thursday morning with lows below
freezing.

The first round of precipitation will be Friday night, due an upper
wave extending south into the region. Central Indiana will have
minimal moisture and lift to work with while better precipitation
chances will be to the north. Likely only the northern half of the
forecast area will see light rain from this system, but at this time
confidence isn't high so have kept PoPs at slight chance and chance.
Saturday will be quiet and dry as a quick upper ridge passes over
the region.

The next system will be an upper low tracking across the Great
Lakes, coming from the northern Plains. This system will see greater
moisture than the previous one as models show a line of showers and
potentially thunderstorms to track across the eastern U.S. and
prompting PoPs from Sunday morning through Monday. At this time, not
seeing indicators of severe weather for central Indiana but breezy
non-thunderstorm winds with gusts of 25 to 30 mph are expected
especially for Monday... SPC shows that there could be some day 5
severe down in the ArkLaTex/Mississippi region so will continue to
monitor should the risk expand northward.

Finally, another weaker system could bring additional rain chances
mid-next week.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 113 PM EDT Wed Mar 19 2025

Impacts:

- Strong wind gusts between 30-40 kts likely through early
  this evening. Isolated higher gusts possible.
- MVFR ceilings possible at times this afternoon.
- Scattered showers and thunderstorms after 20z
- Wind shift to southwesterly this evening then northwesterly around
  around daybreak Thursday.

Discussion:

A strong low-level jet and daytime mixing will support surface wind
gusts around 30-40 kts through the early evening hours. Winds will
generally be from the south before turning southwesterly this
evening and then northwesterly around daybreak Thursday. Winds are
likely to remain gusty through Thursday though winds may briefly
weaken early tonight behind a passing cold front.

The front approaching from the west will lead to increasing coverage
of showers and storms. A few strong to severe storms are possible.
In addition to the showers and storms, low-level moisture should
continue to increase leading to a BKN cloudy layer between 2000 and
3500ft.

Rain and snow should return towards daybreak Thursday at some TAF
sites after a brief lull in precipitation, mainly KLAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

MESOSCALE...Updike
SHORT TERM...Melo
LONG TERM...KF
AVIATION...Melo
Hazardous weather outlook, Mar 19, 3:46 PM EDT, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
346 PM EDT Wed Mar 19 2025

INZ021-030-031-037>042-046>049-054>057-062>065-070>072-202000-
Carroll-Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-
Randolph-Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-
Monroe-Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
346 PM EDT Wed Mar 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are likely this afternoon and evening. A few could be
strong or severe with all hazards possible.

In addition, windy conditions will develop this afternoon even
outside of thunderstorms, with gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts through tonight in case
activation becomes necessary then.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ028-029-035-036-043>045-051>053-060-061-067>069-202000-
Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-Putnam-Vigo-
Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
346 PM EDT Wed Mar 19 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are likely this afternoon and evening. Some could be
strong or severe with all hazards possible. There is a tornado watch
out for west-central Indiana through 10pm ET.

In addition, windy conditions will develop this afternoon even
outside of thunderstorms, with gusts up to 45 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor forecasts through tonight in case
activation becomes necessary then.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 6:25 PM EDTSevere Thunderstorm WarningINDClay, Parke, Vermillion, Vigo50 min
Mar 19, 6:32 PM EDTSevere Thunderstorm WarningINDSullivan, Vigo23 min
Mar 19, 6:47 PM EDTTornado Warning Tornado observedINDClay, Parke, Vigo28 min
Mar 19, 6:48 PM EDTTornado WarningINDFountain, Warren27 min
Mar 19, 6:53 PM EDTSevere Thunderstorm Warning Considerable damage threatINDClay, Fountain, Montgomery, Owen, Parke, Putnam and 3 more39 min
Mar 19, 7:04 PM EDTSevere Thunderstorm WarningINDTippecanoe31 min
Mar 19, 7:12 PM EDTSevere Thunderstorm WarningINDDaviess, Knox, Martin48 min
Mar 19, 7:17 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBoone, Carroll, Clinton, Hendricks, Montgomery, Putnam and 1 more43 min
Mar 19, 7:28 PM EDTSevere Thunderstorm WarningINDCarroll23 min
Mar 19, 7:39 PM EDTTornado WarningINDHendricks21 min
Mar 19, 7:42 PM EDTSevere Thunderstorm WarningINDBrown, Greene, Jackson, Lawrence, Martin, Monroe33 min
Mar 19, 7:46 PM EDTSevere Thunderstorm WarningINDDaviess, Martin29 min
Mar 19, 7:47 PM EDTSevere Thunderstorm Warning Considerable damage threatINDBoone, Carroll, Clinton, Hamilton, Hendricks, Howard and 2 more43 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.